MAUDE Adverse Event Report: PENUMBRA, INC. PENUMBRA COIL 400; HCG, KRD

PENUMBRA, INC. PENUMBRA COIL 400; HCG, KRD
Catalog Number 4006C0408
Medical Device Problem Codes Break (1069); Unraveled Material (1664); Material Deformation (2976)
Health Effect - Clinical Code Thrombus (2101)
Date of Event 06/26/2018
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
The device has been returned and the investigation results are pending.A follow up mdr will be submitted upon completion of the device investigation.
 
Event or Problem Description
The patient was undergoing a coil embolization procedure in the internal iliac artery using penumbra coils 400s (pc400s).It was noted that the patient¿s anatomy was slightly tortuous and calcified.During the procedure, the physician placed two non-penumbra coils and one pc400 in the target vessel using a non-penumbra microcatheter.While retracting a new pc400 for repositioning, the coil unraveled; therefore, the physician decided to remove it.However, while withdrawing the pc400, it became elongated in the patient¿s body.The physician was able to remove most of the pc400 but suspected that a small amount of the elongated part of the pc400 broke and remained in the patient¿s body.Subsequently, thrombus formed and therefore, the physician used a non-penumbra catheter to remove the thrombus.The procedure was completed by pressing the suspected remaining piece of the coil to the vessel with a stent graft, preventing the coil from floating in the patient¿s body.
 
Additional Manufacturer Narrative
Results: the pet lock was intact on the proximal end of the pusher assembly.The pusher assembly was kinked approximately 28.0, 35.0, and 125.0 cm from the proximal end.The embolization coil was detached from its pusher assembly and the proximal constraint sphere was inside the distal detachment tip (ddt).The embolization coil stretch resistant wire (sr wire) was fractured.Conclusion: evaluation of the returned pc400 revealed that the sr wire was fractured.This type of damage typically occurs due to forceful retraction of the device against resistance.The non-penumbra microcatheter was not returned to penumbra for evaluation.Therefore, the root cause of the resistance could not be determined.Further evaluation of the returned pc400 revealed that the pusher assembly was kinked.These kinks were likely incidental to the reported issue and may have occurred while packaging the device for return to penumbra.Penumbra coils are visually inspected during in-process inspection and during quality inspection after manufacturing.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.

Brand Name
PENUMBRA COIL 400
Common Device Name
HCG, KRD
Manufacturer (Section D)
PENUMBRA, INC.
one penumbra place
alameda CA 94502
MDR Report Key7716330
Report Number3005168196-2018-01457
Device Sequence Number11042902
Product Code HCG
UDI-Device Identifier00814548011905
UDI-Public00814548011905
Combination Product (Y/N)Y
Initial Reporter CountryJA
PMA/510(K) Number
K120330
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source distributor,foreign,health pr
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 06/26/2018
Report Date (Section F) 01/01/2005
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date01/21/2025
Device Catalogue Number4006C0408
Device Lot NumberF73922
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer07/19/2018
Was the Report Sent to FDA? Yes
Date Report to Manufacturer01/10/2005
Initial Date Received by Manufacturer 06/26/2018
Supplement Date Received by Manufacturer12/13/2018
Initial Report FDA Received Date07/24/2018
Supplement Report FDA Received Date01/11/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient Age85 YR
Date Report Sent to FDA01/01/2005